Nevada, 2010Flash Flooding and Damaging Wind in Nevada, October 4, 2010
October 4, 2010 · NWS VEF · 5 events in 3 counties and zones
An upper level low pressure system dug all the way down to Baja California, bringing a very late season push of monsoon moisture which fueled thunderstorms in the Mojave Desert. Some storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system dug all the way down to Baja California, bringing a very late season push of monsoon moisture which fueled thunderstorms in the Mojave Desert. Some storms produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 4, 8:55 AM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 4, 8:55 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT MON OCT 4 2010
.SYNOPSIS...A COLD PACIFIC LOW PRESSURE SYSTEM MOVING INTO
CENTRAL CALIFORNIA TODAY WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THROUGH TONIGHT. THE STORM WILL CONTINUE TO BRING
SHOWERY WEATHER AND TEMPERATURES 15 TO 20 DEGREES BELOW NORMAL AS IT
CIRCULATES OVERHEAD TUESDAY AND WEDNESDAY. THE STORM WILL FINALLY
LIFT INTO THE NORTHERN INTERMOUNTAIN REGION THURSDAY AND FRIDAY
ALLOWING FOR A DRYING TREND WITH TEMPERATURES RETURNING TO NEAR
NORMAL FOR THE WEEKEND.
&&
.UPDATE...CONVECTION SO FAR TODAY HAS BEEN LIMITED TO EASTERN ZONES
AND OVER THE SIERRA...BUT WILL SPREAD OUT SIGNIFICANTLY THIS
AFTERNOON AS A DEEP LOW PRESSURE SYSTEM CURRENTLY CENTERED RIGHT ON
THE CENTRAL CA COAST WILL CONTINUE TO DROP SOUTHEAST OVER SOUTHERN
CA. AS THIS TRANSITION TAKES PLACE...DIFFLUENCE ALOFT AND EFFECTIVE
SHEAR WILL INCREASE ON TOP OF ALREADY UNSTABLE ATMOSPHERE. ISOLATED
SEVERE STORMS LOOK LIKELY ALL DAY....AND TRAINING OF STORMS WILL
LIKELY RESULT IN LOCALIZED FLOODING. -KENNEDY-
&&
.PREV DISCUSSION...
425 AM PDT MON OCT 4 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY...AN EXTENSIVE AREA OF
THUNDERSTORMS HAS DEVELOPED EARLY THIS MORNING OVER EAST CENTRAL AND
NORTHEAST CALIFORNIA AHEAD OF THE TROUGH DIVING INTO THE WEST COAST.
A FEW THUNDERSTORMS ALSO CONTINUED TO DEVELOP WITHIN THE FORECAST
AREA OVER LINCOLN AND ESMERALDA COUNTIES WHICH GIVE EVIDENCE OF THE
BROAD DYNAMIC LIFT WHICH WILL STRENGTHEN TODAY AS THE TROUGH BECOMES
A CLOSED LOW OVER CENTRAL CALIFORNIA THIS AFTERNOON AND EVENING.
THERE IS SUFFICIENT MOISTURE LINGERING ACROSS THE AREA...FROM THE
PASSING YESTERDAY OF THE SOUTHERN CALIFORNIA LOW...THAT
PRECIPITATION SHOULD BECOME FAIRLY WIDESPREAD WITH NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS OVER MOST OF THE AREA. SAN BERNARDINO
COUNTY SHOULD SEE THE LEAST AMOUNT OF COVERAGE. SNOW LEVELS WILL
START HIGH IN THE SOUTHERN SIERRA TODAY BUT SHOULD DROP ENOUGH
TONIGHT FOR ACCUMULATING SNOW DOWN TO 8500 FEET. A WINTER WEATHER
ADVISORY FOR SNOW WAS ISSUED FOR THE EAST SLOPES WITH 4 TO 7 INCHES
LIKELY. THERE IS GOOD MODEL AGREEMENT IN KEEP THE CENTER OF THE
SYSTEM OVER CENTRAL CALIFORNIA THROUGH WEDNESDAY. THOUGH THIS WILL
KEEP THE THREAT OF SHOWERS AROUND...A DRY SLOT IS FORECAST TO SPREAD
FROM SOUTHWEST TO NORTHEAST ACROSS SAN BERNARDINO COUNTY AND
SOUTHERN NEVADA TUESDAY AND POPS SHOULD BE AT LEAST 20-30 PERCENT
LOWER THAN TODAY. MORE TRIMMING MAY BE NEED AS DETAILS OF THE DRY
SLOT BECOME MORE CLEAR. HIGH TEMPERATURES WERE INCREASED A FEW
DEGREES TUESDAY AND WEDNESDAY WITH THE COLD POOL STAYING FARTHER
WEST.
.LONG TERM...CLOSED LOW OVER THE AREA WILL START TO LIFT NORTHEAST
LATE THURSDAY WITH THE NORTHERN HALF OF THE CWA SEEING THE BEST
CHANCES OF PRECIPITATION AND GRADUAL DRYING ACROSS THE SOUTH. WEAK
RIDGING WILL TAKE OVER BRIEFLY ON FRIDAY BEFORE ANOTHER CLOSED LOW
POTENTIALLY FORMS OVER THE DESERT SOUTHWEST. THE ECMWF...WHICH HAS
BEEN THE MOST CONSISTENT MODEL SHOWS THIS SECOND CLOSED LOW PINCHING
OFF THE ORIGINAL LOW AND SETTLING IN OVER THE AREA WHILE THE GFS
TRIES TO BRING IN ANOTHER SHORTWAVE RIDGE. FOR THIS FORECAST PACKAGE
DID LEAN MORE WITH THE ECMWF WITH SLIGHTLY COOLER TEMPERATURES LATE
IN THE PERIOD. EVEN WITH THE ECMWF SOLUTION IT DOES LOOK TO REMAIN
DRY AS THIS SYSTEM WILL HAVE LITTLE MOISTURE TO WORK WITH. &&
.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL ONCE AGAIN AFFECT PARTS OF THE VALLEY TODAY. IT
DOES LOOK LIKE TODAY WILL BE THE BEST DAY OF SEEING MEASURABLE RAIN
AT THE AIRPORT. CIGS MAY LOWER TO AROUND 6K FEET AT TIMES WITH VSBYS
DROPPING TO 5 MILES OR LESS. ANY THUNDERSTORMS THAT DO DEVELOP MAY
PRODUCE GUSTY AND ERRATIC WINDS. UNSETTLED WEATHER WILL CONTINUE
INTO WEDNESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...UNSETTLED WEATHER WILL PERSIST OVER THE NEXT SEVERAL
DAYS AS AN AREA OF LOW PRESSURE CONTINUES TO SPIN OFF THE SOUTHERN
CALIFORNIA COAST. GUSTY WINDS AND CIGS AROUND 5KFT WILL BE POSSIBLE
IN AND NEAR ANY SHRA/TSRA ACTIVITY...WITH SCT-BKN CLOUDS AOA
10K FEET ELSEWHERE. THIS UNSETTLED WEATHER PATTERN WILL REMAIN IN
PLACE THROUGH MUCH OF NEXT WEEK.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
ADAIR/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 4, 5:12 AM PST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
612 AM PDT MON OCT 4 2010
CAZ519-050700-
EASTERN SIERRA SLOPES-
612 AM PDT MON OCT 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN SIERRA
TODAY AS A LOW PRESSURE SYSTEM MOVES INTO CENTRAL CALIFORNIA BY
THIS EVENING. COLDER AIR WITH THIS STORM WILL LOWER SNOW LEVELS
TONIGHT WITH SIGNIFICANT ACCUMULATIONS EXPECTED ABOVE 8500 FEET
LATE TONIGHT THROUGH TUESDAY MORNING. 4 TO 7 INCHES OF SNOWFALL
CAN IS EXPECTED TO CREATE MAINLY TRAVEL DIFFICULTIES ON HIGH
MOUNTAIN ROADS IN THE EAST SLOPES OF THE SOUTHERN SIERRA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW IS EXPECTED TO TAPER OFF TUESDAY MORNING BUT THE THREAT OF
ADDITIONAL SIGNIFICANT SNOWFALL WILL PERSIST THROUGH WEDNESDAY AS
THE CENTRAL CALIFORNIA STORM REMAINS IN PLACE. THOUGH TIMING OF
SPECIFIC PERIODS OF SNOW IS UNCERTAIN...TOTAL SNOWFALL OF 12 TO 18
INCHES COULD OCCUR AT ELEVATIONS ABOVE 8500 FEET BEFORE THE STORM
LIFTS AWAY TO THE NORTHEAST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ520>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
612 AM PDT MON OCT 4 2010 /612 AM MST MON OCT 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN TODAY AND TONIGHT AHEAD OF A LOW
PRESSURE SYSTEM MOVING INTO CENTRAL CALIFORNIA. SOUTHEAST NEVADA
AND NORTHWEST ARIZONA APPEAR TO BE THE MOST FAVORABLE AREAS FOR
REDEVELOPING THUNDERSTORMS THIS AFTERNOON AND EVENING. THOUGH
STORMS WILL BE FAIRLY FAST MOVING...LOCALIZED HEAVY RAIN COULD
LEAD TO POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL REMAIN OVER MUCH OF
THE AREA TUESDAY AND WEDNESDAY THOUGH COVERAGE SHOULD DIMINISH
SOMEWHAT. THE SYSTEM WILL LIFT NORTHEAST TOWARD THE NORTHERN
INTERMOUNTAIN REGION THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
INFORMAL SPOTTER ACTIVATION MAY BE NEEDED OVER MOHAVE AND CLARK
COUNTIES LATER THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
JA
Flash Flood, Clark
- When
- October 4, 11:15 AM PST to 1:45 PM PST
- Where
- Clark County, 0.13 mi ESE of Alunite to 1.02 mi SE of Alunite
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.979, -114.928
U.S. Highway 93/95 was closed at Railroad Pass due to flooding.
Flash Flood, Clark
- When
- October 4, 12:00 PM PST to 3:00 PM PST
- Where
- Clark County, Callville Bay to 1.97 mi ENE of Callville Bay
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 36.130, -114.730
An 8 to 10 foot wall of water slammed into the Callville Bay Marina, destroying much of the marina, rendering many roads in the area impassable, and destroying several power poles and cross arms.
Flash Flood, Clark
- When
- October 4, 12:15 PM PST to 1:15 PM PST
- Where
- Clark County, 1.87 mi E of Logandale to 1.91 mi NNW of Overton Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.595, -114.467
Approximately one foot of water was rushing through the intersection of Gubler and Heyer streets. The road bed was beginning to wash away.
Flash Flood, Lincoln
- When
- October 4, 12:50 PM PST to 1:20 PM PST
- Where
- Lincoln County, 1.68 mi NNW of Panaca to 1.69 mi NNW of Panaca
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.803, -114.412
Debris was washing across Highway 93 at mile marker 109.
Thunderstorm Wind, Nye
- When
- October 4, 3:21 PM PST
- Where
- Nye County, 0.83 mi SSW of Pahrump
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.210, -115.988
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Nevada, October 4 to 8, 2010$25,000 · 1 event
- Damaging Winds in Arizona, October 4, 2010$3,000 · 52 kt wind · 4 events
- Hail in Connecticut, October 4, 20101.75 in hail · 2 events
- Flash Flooding in Arizona, October 4, 2010$3,000 · 2 events
- Hail in Arizona, October 4, 2010$5,000 · 0.75 in hail · 2 events
- Storm Surge in New York, October 4, 20102 events
- Lightning Strike in Arizona, October 4, 2010$5,000 · 1 event
- Dust Storm in California, October 4, 20101 event
- Damaging Wind in New Mexico, October 4, 2010$5,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 262417, 262460, 262418, 262419, 262421.